Nebraska, 2003

Hail in Nebraska, July 29, 2003

July 29, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 29, 2:35 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 2:35 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT TUE JUL 29 2003

PRIMARY FORECAST CONCERNS ARE PRECIP ASSOCIATED WITH TWO WAVES IN
NORTHWEST FLOW MOVING THROUGH THE AREA TONIGHT AND AGAIN LATE
THURSDAY.

SHORT TERM...THE FIRST WAVE HAS DEVELOPED AN IMPRESSIVE LINE OF
TSTMS AS IT MOVES SOUTHEAST THROUGH SD.  THIS WAVE FEATURED GOOD MID
LEVEL HEIGHT FALLS AND DECENT MONSOON MOISTURE AS IT MOVED INTO THE
DKTS THIS MORNING...ALONG WITH STRONG LOW LEVEL WARM ADVECTION.
THIS SYSTEM APPEARS TO GRADUALLY LOSE SUPPORT AS IT HEADS INTO
NEBRASKA.  DYNAMICS AND MOISTURE FIELDS BOTH APPEAR TO WEAKEN.  BEST
CHC FOR PRECIP IN NORTHEAST NEB THIS EVENING...THEN LESS FARTHER
SOUTH LATE TONIGHT ENDING WED MORNING.

MOST OF WED AND WED NIGHT LOOK LIKE A PERIOD OF DRY WEATHER BETWEEN
SYSTEMS...WITH TEMPS NOT A LOT DIFFERENT FROM TODAY.

THE NEXT SYSTEM MOVES THROUGH ON THURSDAY.  ETA IN PARTICULAR BRINGS
SIGNIFICANT MID LEVEL MOISTURE AND LIFT INTO THE SYSTEM...ALONG WITH
LOW LEVEL WARM ADVN.  BEST CHC FOR TSTMS WOULD APPEAR TO BE IN THE
SOUTHEAST HALF DURING THE DIURNALLY FAVORED AFTN AND EVENING
HOURS...PROVIDED ETA TIMING IS CLOSE.  GFS IS A LITTLE SLOWER.  WILL
FAVOR FASTER TIMING BASED ON MODEL TRENDS.

FRIDAY LOOKS COOL AND DRY BETWEEN SYSTEMS.  EXPECT A SLOW WARMING
TREND IN THE LATER DAYS OF THE FORECAST AS THE LONG WAVE TROUGH OVER
THE EASTERN U.S. GRADUALLY WEAKENS AND KICKS EAST.  MEANWHILE...THE
UPPER RIDGE OVER THE WEST BEGINS TO PUSH EAST.  WHILE WE WILL REMAIN
IN NORTHWEST FLOW...THE LONG TERM TRENDS WOULD TEND TO SUPPRESS ANY
WAVES.  CONSIDERING THE DIFFICULTIES IN TIMING ANY SYSTEM...AND IN
OBTAINING SUFFICIENT MOISTURE FOR SIGNIFICANT PRECIP. IN THIS FLOW
REGIME...ELECTED A GENERALLY DRY FORECAST.  THE ONLY EXCEPTION WAS
A SLIGHT CHC IN THE NW COUNTIES MON. NIGHT...FOR COMPATABILITY WITH
LBF FORECAST...AND BECAUSE RETURN FLOW MAY BE BRINGING MORE MOISTURE
BY THEN.

OMA...NONE.

POLLACK
Hazardous weather outlook, Jul 29, 4:35 PM CST, 2 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS MUCH OF EASTERN
NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT MOVES INTO THE
REGION. SCATTERED STRONG TO SEVERE STORMS WERE OCCURRING ALONG
THIS FRONT FROM NORTH CENTRAL NEBRASKA INTO SOUTHEAST SOUTH
DAKOTA EARLY TUESDAY EVENING. AS THESE STORMS MOVE SOUTHEAST THEY
WILL ENCOUNTER A LITTLE LESS INSTABILITY AND WIND SHEAR.  THUS
THE OVERALL TREND SHOULD BE FOR THE ACTIVITY TO WEAKEN AND BECOME
LESS ORGANIZED. HOWEVER...ISOLATED SEVERE STORMS WITH DAMAGING
WINDS AND POSSIBLY SOME LARGE HAIL ARE POSSIBLE...GENERALLY ALONG
AND NORTHWEST OF A LINE FROM COLUMBUS NEBRASKA TO ONAWA IOWA.

A FEW MAINLY NON SEVERE THUNDERSTORMS MAY LINGER INTO WEDNESDAY
OVER FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA THURSDAY
AND THURSDAY EVENING.  SOME OF THESE STORMS COULD BE SEVERE WITH
THE MAIN THREATS AGAIN BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NORTHWEST OF A LINE FROM
COLUMBUS NEBRASKA TO ONAWA IOWA.

CHERMOK

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
July 29, 6:50 PM CST
Where
Knox County, 5 mi S of Bloomfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.533, -97.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334318.